Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 32, NWS New Orleans, LA

August 10, 2017Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 10, 2017, 1:48 PM CDT for Tangipahoa Parish, Louisiana. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2017, 1:48 PM CDT (18:48 UTC)
Expired
Aug 10, 2017, 3:45 PM CDT
In force
117 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Tangipahoa Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

944 
WGUS54 KLIX 101848
FFWLIX
LAC105-102045-
/O.NEW.KLIX.FF.W.0032.170810T1848Z-170810T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
148 PM CDT THU AUG 10 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Central Tangipahoa Parish in southeastern Louisiana...

* Until 345 PM CDT

* At 148 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hammond, Ponchatoula, Natalbany, Robert and Tickfaw. 

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3061 9027 3044 9027 3047 9050 3059 9049

$$

32
1 follow-up statement
263 
WGUS74 KLIX 101950
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
250 PM CDT THU AUG 10 2017

LAC105-102000-
/O.CAN.KLIX.FF.W.0032.000000T0000Z-170810T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Tangipahoa LA-
250 PM CDT THU AUG 10 2017

...THE FLASH FLOOD WARNING FOR CENTRAL TANGIPAHOA PARISH IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3061 9027 3044 9027 3047 9050 3059 9049

$$

32

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 12:16 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 10, 12:16 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1216 PM CDT Thu Aug 10 2017

.AVIATION...

Another day of diurnally forced convection will result in brief
periods of IFR visibility restrictions and gusty winds as storms
roll over the terminals. Overall impacts should be short-lived, so
have VCTS wording in place to reflect the risk. Outside of the
convective threat, a mix of MVFR and VFR ceilings ranging between
2000 and 3500 feet can be expected through the evening hours.
Overnight, convection will die off resulting in VFR conditions for
all of the terminals. However, some IFR ceilings and MVFR
visibilities may develop at KMCB around 12z tomorrow. These
ceilings should lift back into MVFR range by 14z. More convection
should also begin to develop between 14z and 18z tomorrow as
temperatures warm. 32

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  74  88  74  90 /  30  60  30  60
BTR  76  90  76  91 /  30  60  30  60
ASD  76  90  76  91 /  20  60  30  60
MSY  78  89  78  90 /  20  60  20  60
GPT  78  89  78  90 /  30  60  20  60
PQL  75  89  75  90 /  30  60  20  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

32
Hazardous weather outlook, Aug 10, 11:07 AM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1107 AM CDT Thu Aug 10 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-110415-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1107 AM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This Afternoon and Tonight

Numerous showers and thunderstorms are expected today, primarily
from the late morning hours through the early evening hours. A
few of these storms could become strong, producing gusty winds,
frequent lightning and heavy rainfall that could result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered to numerous showers and thunderstorms are expected each
day during the period. A few of these storms could become strong,
producing gusty winds, frequent lightning and heavy rainfall that
could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

32

In the hours before

Special weather statement, Aug 10, 12:24 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1224 PM CDT THU AUG 10 2017

LAZ060-061-101800-
St. Charles-Upper Jefferson-
1224 PM CDT THU AUG 10 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ST. CHARLES AND
NORTHWESTERN JEFFERSON PARISHES...

At 1224 PM CDT, a strong thunderstorm was located over New Sarpy, or
near Hahnville, moving east at 15 mph.

Locations impacted include...
Hahnville, Metairie, Norco, Ama, Destrehan, Waggaman, Taft, New
Sarpy, St. Rose, River Ridge and New Orleans Armstrong Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2996 9045 3003 9044 3005 9030 3005 9026
      3004 9025 3004 9023 3003 9022 2991 9022
TIME...MOT...LOC 1724Z 271DEG 11KT 3000 9037

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 3:58 AM CDTRiver Flood WarningLIXSaint Tammany, Washington7 days
Aug 10, 12:24 PM CDTSpecial Weather StatementLIXSaint Charles36 min
Aug 10, 1:22 PM CDTAreal Flood AdvisoryLIXTangipahoa113 min
Aug 10, 1:25 PM CDTAreal Flood AdvisoryLIXLivingston2 hr
Aug 10, 2:49 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana26 min
Aug 10, 5:01 PM CDTSpecial Weather StatementLIXJefferson29 min

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.